Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Perils of Pain Relievers Often Disguised In Tiny Type

May 8, 2005 | If ever there was a classic case of "no free lunch," popular pain control medications are it. There's not one without a potentially serious risk. Yet, far too many people use them carelessly, without adequate attention to dosage and warnings about possible risks.

For over a century, aspirin was the pain drug of choice, until data emerged on the rather large number of bleeding-related deaths this time-honored medicine caused each year. In fact, many pharmaceutical experts say that if aspirin had to go through the Food and Drug Administration's approval process today, it would never make it to market.

Along came some dandy substitutes, now also sold over the counter under brand names and as generics: ibuprofen (Advil, Motrin IB) and naproxen (Aleve). Ibuprofen and naproxen, known as nonsteroidal anti-inflammatory drugs, or Nsaids, can equal or outdo aspirin's action against painful inflammation but at less risk of bleeding.

But they, too, can have serious side effects: They can irritate the gastrointestinal tract and possibly cause ulcers. People who use Nsaids chronically are often told to take an anti-acid drug to protect their stomachs.

This problem opened up a market for a new kind of drug called a cox-2 inhibitor, sold as Celebrex, Vioxx, Bextra and Mobic. These drugs are as good or better than ibuprofen for pain, although as patented prescription medications they greatly multiplied the cost of pain relief.

The cox-2 inhibitors were considered safer because they reduced the risks of bleeding and gastrointestinal damage. And as major money-makers, they were heavily promoted, especially to the millions who need relief for chronic problems.

Alas, these too have come under serious fire as their use mushroomed and evidence emerged linking them to heart attacks and strokes among users already at risk for these problems. With many multimillion-dollar lawsuits looming, Vioxx was the first to be withdrawn from the market, recently followed by Bextra. Both drugs may come back, accompanied by more stringent warnings. Or their cox-2 cousins, Celebrex and Mobic, may join the ranks as drugs gone by.

Problems also accompany other prescription painkillers, like the opioids.

This brings us to an entirely different drug, acetaminophen, long used to counter fever and occasional aches and pains such as tension headaches. But now acetaminophen is being hailed as an excellent first choice for the relief of chronic pain.

Acetaminophen, often referred to by its most popular brand name, Tylenol, has no anti-inflammatory action. Nor does it cause bleeding or gastrointestinal distress. Many pain specialists say it should be considered first for relief for the persistent pain of osteoarthritis and prolonged pain of muscle or joint injuries.

All in all, acetaminophen is a safe drug for children and adults. Despite the many millions of doses taken by Americans each year, few reports of serious side effects emerge when acetaminophen is used in the dosages recommended by manufacturers.

For example, in a study published a decade ago evaluating the experience of 28,130 children who had taken acetaminophen, there was no increased risk of gastrointestinal bleeding, kidney failure, life-threatening allergic reactions or Reye's syndrome, a potential fatal side effect of aspirin when given to children with viral infections.

Acetaminophen is also considered safe for women who are pregnant or breast-feeding, although they are advised to check first with their doctors. And acetaminophen is the pain reliever of choice for those with serious allergies who may be at risk of severe allergic reactions from aspirin and Nsaids.

Perhaps as a testament to its safety, acetaminophen is found not only on its own in a variety of dosages, but also in combination with other medications, over the counter and prescription. If consumers are unaware of its presence in different medications, or if they fail to adhere to cautionary statements about dosages, it is possible to take too much acetaminophen inadvertently.

As with any other medicine, with acetaminophen it is critically important to keep in mind this irrefutable adage: The dose makes the poison.

For example, no one questions the safety of following recommended doses. If you can read the fine print on the label, it will tell you that for adults and for children 12 and older, two 500-milligram tablets or capsules can be taken every four to six hours, as long as no more than eight tablets (a total of 4,000 milligrams) are taken in a 24-hour period unless a physician says otherwise.

Taking more than 4,000 milligrams a day of acetaminophen on a chronic basis can damage the liver of an adult. The danger dose would be far smaller for young children.

It is easier than you may think to take more than 4,000 milligrams a day. With the higher-dose tablets (650 milligrams each) now sold to treat arthritis, you can easily exceed the safety limit if you do not follow the instructions to take two tablets every eight hours, for a maximum daily dose of six tablets in 24 hours, adding up to 3,900 milligrams a day.

Even if you follow these directions, you can exceed the recommended daily dose if you also take another medication say, an over-the-counter cold or flu remedy that contains acetaminophen.

The label on Tylenol Arthritis Pain has a clearly stated warning: "Do not use with any other product containing acetaminophen." But without a magnifying glass, many elderly people who are the most likely users of an arthritis drug would have trouble reading the labels on this and many other medicines like it.

A second warning on acetaminophen says: "If you drink three or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."

So, if your liver is already under attack from alcohol, acetaminophen can be that last straw, resulting in liver failure.

This year, the journal Emergency Medicine warned physicians about the hazards of overdoses of acetaminophen. Dr. Shirley Kung and Dr. Kennon Heard wrote that acetaminophen poisoning could often be much worse than it seemed at first.

Nausea and vomiting can progress to complete liver failure in as little as 24 hours unless the problem is promptly recognized and the proper antidote given within 24 hours of a toxic dose. To fully prevent liver injury, the antidote should be given within eight hours.

Each year, more than 100,000 calls related to acetaminophen are made to poison control centers in the United States, and about 150 acetaminophen-related deaths are reported. Some cases result from deliberate overdoses by people trying to commit suicide. But many others are accidental, like the one described in the journal: an 18-month-old child with a fever and cough for three days who had been given acetaminophen every two to four hours.

Other cases result when people whose livers are damaged by other disease take acetaminophen for respiratory infections or pain.

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo